Alert archive / Georgia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 38, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 5, 2014, 4:13 PM EDT for Burke County, Georgia. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2014, 4:13 PM EDT (20:13 UTC)
- Expired
- Jun 5, 2014, 5:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 83 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:33 PM EDT | TSTM WND DMG | 3 Wnw Sardis, GA | GEORGIA POWER REPORTED POWERLINES DOWN ALONG HIGHWAY 24 AND TOM BARGERON ROAD NEAR SARDIS. TSTM WND DMG DURATION 2 MINUTES |
| Jun 5, 4:36 PM EDT | TSTM WND DMG | Sardis, GA | GEORGIA POWER REPORTED POWERLINES DOWN IN THE TOWN OF SARDIS. TSTM WND DMG DURATION 2 MINUTES |
| Jun 5, 4:37 PM EDT | HAIL 1 | 1 S Sardis, GA | EMA EMPLOYEE REPORTED QUARTER SIZE HAIL AND A TREE DOWN IN HIS YARD OFF OF OLD SARDIS ROAD ON THE SOUTH SIDE OF SARDIS. HAIL DURATION 2 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
371
WUUS52 KCAE 052013
SVRCAE
GAC033-052100-
/O.NEW.KCAE.SV.W.0038.140605T2013Z-140605T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
413 PM EDT THU JUN 5 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BURKE COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 500 PM EDT
* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR WAYNESBORO...AND MOVING
SOUTHEAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WAYNESBORO AND SARDIS
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV
TO RELAY SEVERE WEATHER REPORTS.
OR CALL THE NATIONAL WEATHER SERVICE AT
8...0...3...8...2...2...8...1...3...5.
LAT...LON 3292 8178 3295 8184 3294 8188 3292 8196
3291 8206 3296 8222 3321 8205 3308 8159
3306 8157 3305 8154 3291 8176
TIME...MOT...LOC 2013Z 294DEG 20KT 3309 8200
$$
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:41 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 5, 2:41 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 241 PM EDT THU JUN 5 2014 .SYNOPSIS... A WEAK SURFACE TROUGH WILL REMAIN ACROSS THE REGION WITH A COLD FRONT MOVING THROUGH THE AREA TONIGHT. THE FRONT WILL STALL ACROSS THE REGION FRIDAY. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS MAINLY IN THE AFTERNOON AND EVENING THROUGH EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON...VISIBLE SATELLITE SHOWING PLENTY OF CLOUD COVER WITH DECAYING MCS OVER SOUTHEASTERN TENNESSEE. SHOWERS AND STORMS BEING INDICATED ALONG A COLD FRONT FROM CENTRAL MISSOURI...EASTWARD INTO TENNESSEE...AND THEN INTO CENTRAL NORTH CAROLINA. SOME ENERGY FROM EARLIER MCS ACROSS NORTHERN GA IS MOVING TOWARDS THE CAROLINA COAST. FOR THE MOST PART EXPECT CWA TO REMAIN DRY INTO THE EARLY AFTERNOON...THEN SHOULD SEE ISOLATED TO SCATTERED CONVECTION REDEVELOP ACROSS THE EAST-CENTRAL AND COASTAL PLAINS AS CURRENT MCV AND UPSTREAM SHORTWAVES INTERACT WITH THE SEA-BREEZE FRONT. ADDITIONAL RAINFALL COVERAGE MAY OCCUR ACROSS THE NORTHERN COUNTIES AS THE COLD FRONT CONTINUES TO SLOWLY MOVE SOUTHWARD THROUGH THE AFTERNOON. PW VALUES DO INCREASE TO 1.6 TO 1.9 INCHES. AIR MASS LIKELY MODERATELY UNSTABLE. MODELS SUGGEST SCATTERED SHOWERS AND THUNDERSTORMS WITH THE MAIN THREAT POSSIBLE HEAVY RAIN. THERE WILL BE SOME SEVERE THREAT EVEN WITH WITH WEAK DEEP LAYER SHEAR. AFTERNOON TEMPERATURES APPEAR OK IN THE LOWER 90S. TONIGHT...THE MAIN BACK DOOR COLD FRONT OFF TO THE NORTH WILL BE MOVING INTO THE AREA OVERNIGHT. ISOLATED TO SCATTERED CONVECTION EXPECTED AHEAD OF THE FRONT AS LOW LEVEL CONVERGENCE ENHANCED AND AIR MASS MODERATELY UNSTABLE...ALTHOUGH DEEPER MOISTURE APPEARS TO SHIFT SOUTH OF THE REGION EARLY. BIGGER ISSUE MAY REVOLVE AROUND UPSTREAM MCS POTENTIAL ASSOCIATED WITH THE MID-WEST MCS MOVING THROUGH THE CENTRAL PLAINS AS IT MOVES INTO THE SOUTHEASTERN STATES. MCV ASSOCIATED WITH THAT SYSTEM MAY BE ABLE TO RIDE DOWN ALONG THE COLD FRONT...POSSIBLY APPROACHING THE WESTERN CWA LATER TONIGHT. IF ANOTHER MCS CAN DEVELOP TONIGHT FROM THE MCV...ADDITIONAL SHOWERS AND THUNDERSTORMS MAY DEVELOP ACROSS THE CWA OVERNIGHT. WILL NEED TO MONITOR THAT POTENTIAL OVERNIGHT. BEST CHANCE FOR RAINFALL WITH THAT SYSTEM WOULD BE ACROSS THE CSRA AND SOUTHERN MIDLANDS. OVERNIGHT LOWS WILL BE IN THE UPPER 60S NORTH...TO THE LOWER 70S SOUTH. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... THE FRONT WILL STALL ACROSS THE SOUTHERN CWA FRIDAY INTO SATURDAY. THIS FRONT WILL INTERACT WITH A MOIST AND UNSTABLE AIR MASS TO CONTINUE THE CHANCE OF THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTH MIDLANDS/CSRA AND PIEDMONT. THE FLOW ALOFT WILL REMAIN WEAK WITH PWAT 1.50 TO 2.00 INCHES...SO THERE IS POTENTIAL FOR SLOW MOVING THUNDERSTORMS PRODUCING LOCALIZED HEAVY RAINFALL. DAYTIME HIGH TEMPERATURES WILL BE IN THE UPPER 80S TO LOW 90S WITH OVERNIGHT LOWS IN THE UPPER 60S TO LOWER 70S. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... WEAK UPPER RIDGING ALONG THE EAST COAST STATES WILL SLIDE OFFSHORE AS AN UPPER TROUGH MOVES INTO THE TN AND OH VALLEYS BY MID- WEEK. THE FRONTAL BOUNDARY WILL REMAIN STALLED OVER THE AREA INTO SUNDAY. THIS BOUNDARY WILL COMBINE WITH AFTERNOON HEATING AND INSTABILITY TO KEEP THE CHANCES OF THUNDERSTORMS IN THE FORECAST. THE FRONT WILL WASH OUT BY MONDAY...BUT THE POTENTIAL FOR AFTERNOON STORMS WILL REMAIN THROUGH THURSDAY...GIVEN A MOIST AND UNSTABLE ATMOSPHERE. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR TO SLIGHTLY ABOVE NORMAL WITH HIGHS IN THE UPPER 80S TO LOWER 90S AND OVERNIGHT LOWS MAINLY IN THE UPPER 60S TO LOWER 70S. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SKIES REMAIN PARTLY CLOUDY TO MOSTLY CLEAR. THE MAIN FRONTAL BOUNDARY REMAINS NORTH OF THE FORECAST AREA THIS AFTERNOON. THIS FRONT IS FORECAST TO SLOWLY DROP SOUTHWARD THIS AFTERNOON AND EVENING...PRODUCING SOME SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. ADDITIONAL RAINFALL MAY OCCUR ACROSS THE EASTERN MIDLANDS AND CSRA AS AN UPPER SYSTEM MOVES TOWARDS THE COASTAL PLAINS. WITH ISOLATED TO SCATTERED NATURE OF THE CONVECTION...CONFIDENCE IS TOO LOW TO INCLUDE SPECIFICS IN TAFS. CONVECTIVE ACTIVITY WILL DIMINISH DURING THE LATE EVENING/EARLY OVERNIGHT HOURS WITH CLOUDS LINGERING THROUGH THE NIGHT AS THE FRONT STALLS OVER THE AGS/DNL AREA. AN AREA OF CONCERN OVERNIGHT IS RELATED TO AN MCS CURRENTLY ACROSS THE MIDWEST THAT COULD MOVE TOWARDS AND THROUGH THE REGION LATE TONIGHT. THIS SYSTEM COULD BRING ADDITIONAL SHOWERS AND STORMS TO THE REGION DURING PORTIONS OF THE OVERNIGHT AND EARLY MORNING HOURS. THERE IS SOME INCONSISTENCIES BETWEEN THE MODELS AT THIS TIME...SO CONFIDENCE IT NOT HIGH WITH THIS SCENARIO YET...BUT IT IS SOMETHING THAT WILL NEED TO BE MONITORED OVERNIGHT. CONDITIONS THROUGH THE PERIOD ARE EXPECTED TO REMAIN VFR OUTSIDE OF CONVECTIVE ACTIVITY WITH MVFR/IFR IN SHOWERS AND THUNDERSTORMS. EXTENDED AVIATION OUTLOOK...CHANCE OF MAINLY DIURNAL THUNDERSTORMS SATURDAY THROUGH MONDAY WHICH MAY PRODUCE BRIEF MVFR/IFR CONDITIONS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jun 5, 5:36 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 536 AM EDT THU JUN 5 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060945- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 536 AM EDT THU JUN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS. THE MAIN THREAT FROM THE STORMS WILL BE HEAVY RAINFALL. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 5, 3:38 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT THU JUN 5 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND DMG 10 ENE RIDGEWAY 34.37N 80.80W
06/05/2014 FAIRFIELD SC PUBLIC
PUBLIC REPORTED A PORTABLE CAR PORT WAS
BLOWN 50 FEET. THEY ALSO REPORTED PEA SIZE
HAIL. TSTM WND DMG DURATION 2 MINUTES
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Jun 5, 3:41 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
341 PM EDT THU JUN 5 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG 15 NW CAMDEN 34.43N 80.77W
06/05/2014 KERSHAW SC DEPT OF HIGHWAY
REPORTED A COUPLE OF TREES DOWN ALONG
HIGHWAY 97. TSTM WND DMG DURATION 2 MINUTES
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Jun 5, 3:44 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT THU JUN 5 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 7 NW CAMDEN 34.34N 80.70W
06/05/2014 M38 MPH KERSHAW SC OFFICIAL NWS OB
A WIND GUST OF 38 MPH WAS RECORDED AT THE
NWS OBSERVATION SITE AT THE LAKE WATEREE
DAM. TSTM WND GST DURATION 1 MINUTE
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Jun 5, 3:46 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
346 PM EDT THU JUN 5 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 3 ENE JACKSON 33.34N 81.74W
06/05/2014 M66 MPH AIKEN SC MESONET
SAVANNAH RIVER SITE TOWER (200 FT) MEASURED
A 66 MPH WIND GUST.
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Jun 5, 3:59 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
359 PM EDT THU JUN 5 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 12 W SNELLING 33.22N 81.66W
06/05/2014 M64 MPH BARNWELL SC MESONET
SAVANNAH RIVER SITE TOWER AT K AREA MEASURED
A 64 MPH WIND GUST. F AREA TOWER A COUPLE
MILES TO THE NORTH MEASURED A 56 MPH WIND
GUST.
&&
NWS COLUMBIA SC
IRIS SYSTEMNearby
Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.